MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA23A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Codes Unspecified Vascular Problem (4441); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by a field clinical specialist (fcs), during a transcarotid tavr procedure with a 23mm sapien 3 ultra valve in the aortic position, the 23mm certitude delivery system balloon ruptured while fully inflated at the end of valve deployment.The patient had 270 degree calcium in the sino-tubular junction (stj) where the balloon ruptured.There was no extra volume added to the balloon prior to inflation.There was difficulty retrieving the delivery system due to the balloon rupture and there was an injury to the carotid artery that was repaired with a patch.There was no other injury involved and patient did fine after.Per the fcs, the initial reporter did not allege the edwards devices were deficient in some way.The device will not be returned for further evaluation.Photos were provided.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.The following section of this report has been updated: b4, g3, g6, h2, and h6.The complaints for ''general risks - failure - balloon burst,'' ''withdraw catheter through vasculature/sheath - difficulty or inability to withdraw system through sheath,'' and ''general risks - system components separate during use - balloon'' were confirmed by the imagery provided.As the device was not returned, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.A review of edwards lifesciences risk management documentation was performed for this case.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.An existing technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.Per complaint description, ''delivery system balloon ruptured while fully inflated at the end of valve deployment.The patient had 270 degrees calcium in the stj where the balloon ruptured.'' while the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile can be more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.It is possible that additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Review of available information suggests that patient factors (calcification) contributed to the balloon burst while procedural factors (withdrawal of burst balloon, excessive manipulation) contributed to the withdrawal difficulty and separation.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Therefore, no corrective or preventative actions nor product risk assessment (pra) is required.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information provided by the field clinical specialist and through a voluntary medwatch.The following sections of this report have been updated: b.4, b.5, e.4 (this report is related to mdr report number (b)(4)), g.3, g.6, h.2 and h6.Device code (1261 added).The investigation is ongoing.
 
Event or Problem Description
Per photo provided, it appeared the balloon was separated.Per the fcs, all balloon material was accounted for upon removal.The separation of the balloon was believed to be caused by the withdrawal difficulty.

Brand Name
CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16557660
Report Number2015691-2023-11515
Device Sequence Number11496314
Product Code NPT
UDI-Device Identifier00690103201185
UDI-Public(01)00690103201185(17)240802(10)64585640
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2024
Device Model Number9630TA23A
Device Catalogue Number9630TA23A
Device Lot Number64585640
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2023
Supplement Date Received by Manufacturer03/21/2023
04/14/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date04/13/2023
04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown